South Carolina, 2003

Flash Flooding in South Carolina, February 27, 2003

February 27, 2003 · NWS CAE · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 27, 12:04 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 27, 12:04 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 PM EST THU FEB 27 2003

TEMPS HAVE INDEED CLIMBED SLIGHTLY IN NORTHERN FORECAST AREA...WITH
BAND OF RAIN. APPEARS ONLY PATCHY LIGHT RAIN OR DRIZLE SOUTH...WHERE
TEMPS HAVE REMAINED NEARLY STEADY. WILL ISSUE QUICK UPDATE TO LOWER
THIS AFTERNOONS HIGH TEMP A LITTLE.

.CAE...
GA...NONE.
SC...NONE.

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
932 AM EST THU FEB 27 2003

SURFACE OBSERVATIONS SUGGEST CURRENT TEMPERATURES NEAR THE FREEZING
MARK ACROSS NORTHERN LANCASTER COUNTY. A CALL TO LOCAL AUTHORITIES
REVEALED NO REPORTS OF SIGNIFICANT ICING IN PROGRESS. RADAR
INDICATING A BAND OF MODERATE TO HEAVY RAIN MOVING EAST INTO THAT
VICINITY. WILL EXPECT TEMPERATURES TO RISE A DEGREE OR TWO WITH
RESULTANT SENSIBLE HEAT TRANSFER. ANDERSON TEMP RAISED TWO DEGREES
WITH THIS PRECIPITATION. THEREFORE...WILL NOT EXPECT SIGNIFICANT
ENOUGH ICING THIS MORNING TO WARRANT AN ADVISORY. A LOOK AT REGIONAL
RADAR COMPOSITE LOOP AND LATEST MODELS INDICATE AREAS OF RAIN MAY
TAPER OFF TO PATCHY LIGHT RAIN OR DRIZZLE THIS AFTERNOON...ESPECIALLY
SOUTH HALF OF THE FORECAST AREA. ALSO...WITH CLOUDS/WEDGE HANGING
IN...MAX TEMPS MAY NOT REACH FORECAST VALUES...MAY ADJUST DOWNWARD.

.CAE...
GA...NONE.
SC...NONE.

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EST THU FEB 27 2003

SURFACE LOW PRESSURE JUST SOUTH OF MOBILE ALABAMA MOVING ENE APPEARS
TO BE TAKING MORE SOUTHERLY TRACK PORTRAYED BY GFS. SURGE OF RAIN
OVER THE AREA EXPECTED TO TAPER OFF AROUND DAYBREAK AS WEAK SHORTAVE
MOVES THROUGH BUT PLENTY OF LOW CLOUDS DRIZZLE AND LIGHT RAIN
LINGERING THROUGH THE DAY. WETBULB TEMPERATURES HAVE DROPPED TO
FREEZING AT CHARLOTTE. RUC AND ETA INDICATE THEY WILL GET INTO
NORTHERN LANCASTER COUNTY THROUGH MID MORNING. WILL INTRODUCE
MENTION OF CHANCE OF FREEZING RAIN LANCASTER COUNTY THIS MORNING.
NOT PLANNING TO ISSUE WINTER ADVISORY AS DO NOT EXPECT THIS TO
BECOME A SIGNIFICANT PROBLEM. WHAT LITTLE ICING OCCURS SHOULD BE ON
ELEVATED SURFACES. TEMPERATURES STRUGGLING TO RISE TODAY AS COLD AIR
DAMMING IN PLACE AND WEAK SURFACE LOW TO TRACK SOUTH OF THE AREA.
SURFACE WINDS BECOME LIGHT NORTHWEST TONIGHT AS DRYING DOWNSLOPE
FLOW SHUTS OFF CHANCE OF LIGHT RAIN AND DRIZZLE BY MIDNIGHT. FRIDAY
SHAPING UP TO BE A MUCH BETTER DAY WITH SUNSHINE RETURNING AND
TEMPERATURES RISING INTO THE UPPER 50S TO LOWER 60S AS WEAK HIGH
PRESSURE BUILDS EAST.

ZONAL PATTERN AND WEAK DISTURBANCES IN THE FLOW MAKE THE WEEKEND A
LITTLE UNCERTAIN. GFS FOLLOWS PREVIOUS TREND SHOWING INCREASE IN
MOISTURE LATE SUNDAY BUT NOW MUCH QUICKER MOVING THROUGH SO MONDAY
LOOKS DRY. ETA SHOWING MORE MOISTURE WITH SHORTWAVES SATURDAY AND
SUNDAY. FOR NOW HAVE KEPT SATURDAY DRY WITH A MENTION OF CHANCE OF
RAIN LATE SUNDAY.

FCSTID =   30
CAE   45  39  62  39 / 100  10  10  10
AGS   46  38  63  39 / 100  10  10  10
SSC   45  39  62  39 / 100  10  10  10
OGB   47  40  63  40 / 100  10  10  10

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Feb 27, 5:04 AM EST, 8 hours 31 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 AM EST THU FEB 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbia radar (KCAE), 90 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lancaster

When
February 27, 1:35 PM EST to 7:35 PM EST
Where
Lancaster County, Countywide
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
34.687, -80.705 (the zone’s center; the record gives no point)

Sheriff reported flash flooding along many streams including Run Creek and Hannah Creek. A couple of trailor parks had to be evacuated as water was rising into the mobil homes.

Flash Flood, Chesterfield

When
February 27, 2:40 PM EST to 5:00 PM EST
Where
Chesterfield County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.640, -80.159 (the zone’s center; the record gives no point)

Sheriff reported flash flooding along several streams which forced some roadways to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5339510, 5339511.